Prinzmetal angina (Coronary vasospasm) associated with 5-fluorouracil chemotherapy.

    loading  Checking for direct PDF access through Ovid

Abstract

Several chemotherapeutic agents are known to be cardiotoxic. One of them, 5-fluorouracil (5-FU), has been associated with coronary ischemia and reversible vasospasm. In this report, we describe a 54-year-old man with rectal cancer who developed chest pain during 5-FU infusion. His initial electrocardiogram (ECG), obtained while he was experiencing chest pain, showed hyperacute T waves in the anterolateral leads. Those waves disappeared along with the chest pain after administration of sublingual nitroglycerine. An urgent coronary angiogram revealed that the patient had no significant flow-limiting coronary artery disease to account for this chest pain. The final diagnosis was coronary artery spasm with moderate global left ventricular dilatation suggestive of nonischemic cardiomyopathy. During 3days of hospitalization, the patient remained pain free and therefore was discharged. To our knowledge, this is the first case report in the emergency medicine literature demonstrating a coronary vasospastic event associated with 5-FU cardiac toxicity.

Related Topics

    loading  Loading Related Articles